Delaware, 2006

Damaging Wind in Delaware, July 2, 2006

July 2, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked over several large trees, tree limbs and wires in eastern New Castle County from Brandywine Hundred south through the area around the New Castle County Airport in New Castle Hundred and into Odessa. The roof of a building occupied by Fusco Enterprises was peeled away by the damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked over several large trees, tree limbs and wires in eastern New Castle County from Brandywine Hundred south through the area around the New Castle County Airport in New Castle Hundred and into Odessa. The roof of a building occupied by Fusco Enterprises was peeled away by the damaging winds. Downed trees on U.S. Route 202 also took down power lines and caused outages. A measured wind gust of 57 mph was recorded at the New Castle County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 2, 3:30 PM EST, 3 hours earlier.

Area forecast discussion, Jul 2, 3:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT SUN JUL 2 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
AT 4:30 PM, A FAIR AMOUNT OF TSTM ACTIVITY EXTENDED DIAGONALLY FROM
NORTHEAST TO SOUTHWEST ACROSS PENNSYLVANIA.  SOME OF THE PRECIP
SHOULD BEGIN TO MOVE INTO THE POCONO REGION BY 5:00 PM, AND INTO
BERKS COUNTY AND THE LEHIGH VALLEY SHORTLY THEREAFTER.

SEVERE THUNDERSTORM WATCH NUMBER 573 IS IN EFFECT UNTIL 11:00 PM FOR
ALL OF OUR COUNTIES IN EASTERN PENNSYLVANIA AND NEW JERSEY.  IT ALSO
INCLUDES CECIL COUNTY IN MARYLAND AND NEW CASTLE COUNTY IN DELAWARE.

THE BATCH OF STRONG TO SEVERE TSTMS SHOULD MOVE THROUGH OUR REGION
THIS EVENING.  HOWEVER, SCATTERED SHOWERS AND TSTMS MAY LINGER INTO
THE OVERNIGHT HOURS.

THE HEAT AND HUMIDITY WILL CONTINUE FOR MONDAY AND TUESDAY.  ON BOTH
DAYS, TEMPS WILL BE NEAR 90 OR IN THE LOWER 90S IN MUCH OF OUR
FORECAST AREA.  HEAT INDEX VALUES SHOULD PEAK IN THE MIDDLE 90S ON
BOTH DAYS.

THE HEAT AND HUMIDITY COMBINED WITH ANY LINGERING BOUNDARIES FROM
TODAYS CONVECTION WILL CREATE ANOTHER CHANCE FOR SHOWERS AND TSTMS
ON MONDAY, MAINLY IN THE AFTERNOON.  HOWEVER, THERE MAY BE A LITTLE
LESS SUPPORT IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE FOR ANY
ORGANIZED STRONG CONVECTION AT THAT TIME.

TUESDAY LOOKS AS THOUGH IT WILL BRING ANOTHER CHANCE FOR ORGANIZED
STRONG TO SEVERE TSTM ACTIVITY WITH A FAIRLY ROBUST MID LEVEL SHORT
WAVE PASSING OVERHEAD AND A COLD FRONT APPROACHING FROM THE
NORTHWEST.

THE COLD FRONT WILL BE SLOW TO MOVE THROUGH OUR REGION AND WEVE
INCLUDED A CHANCE FOR SHOWERS AND TSTMS AGAIN FOR WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE COLD FRONT IS EXPECTED TO SINK TO THE SOUTH AND EAST OF OUR
REGION DURING WEDNESDAY NIGHT AND THURSDAY.  HIGH PRESSURE IS
FORECAST TO BUILD DOWN FROM THE NORTHWEST RESULTING IN COOLER AND
LESS HUMID AIR FOR THURSDAY AND FRIDAY.  THE AIR MASS SHOULD BEGIN
TO MODIFY A BIT DURING NEXT WEEKEND WITH TEMPS CREEPING BACK UP AND
CLOSE TO 90.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH MONDAY, EXCEPT IN ANY TSTMS
THAT FORM.  WITHIN THE STRONGEST TSTMS IFR AND PSBL LIFR CONDITIONS
MAY DEVELOP WITH POSSIBLE DAMAGING WINDS.  THESE THUNDERSTORMS LOOK
TO BE MOST LIKELY IN THE PERIOD FROM 21Z TO 02Z.  LATE TONIGHT, SOME
MVFR VSBYS WILL PROBABLY DEVELOP AND CONTINUE INTO THE EARLY MORNING
HOURS.  IF RAIN FALLS OVER THE REST OF THE TAF SITES, THEN MVFR AND
PSBLY IFR CONDITIONS COULD DEVELOP.  ON MONDAY AFTERNOON, MORE TSTMS
ARE POSSIBLE.

&&

.MARINE...
WINDS HAVE REMAINED BELOW 25 KT AND SEAS BELOW 5 FT.  THESE
CONDITIONS ARE FORECAST TO CONTINUE THROUGH MID WEEK.  EACH DAY,
SEABREEZES SHOULD FORM, OTHERWISE WINDS ARE SW UNTIL THE COLD FRONT
COMES THROUGH FROM THE NW WED AFTERNOON OR NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...STAUBER
Hazardous weather outlook, Jul 2, 4:16 AM EST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
516 AM EDT SUN JUL 2 2006

ANZ450-451-DEZ001-MDZ008-NJZ001-007>010-012>020-026-027-PAZ054-
055-060>062-067>071-031000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
516 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, NORTHERN DELAWARE, THE ADJACENT PORTION OF THE
MARYLAND EASTERN SHORE, AND NORTHERN, CENTRAL AND SOUTHWEST NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED EASTERN
PENNSYLVANIA, NORTHERN, CENTRAL AND SOUTHWESTERN NEW JERSEY,
NORTHERN DELAWARE AND THE ADJACENT PORTION OF THE MARYLAND EASTERN
SHORE IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT IS DAMAGING WIND, BUT LARGE HAIL AND
HEAVY DOWNPOURS RESULTING IN LOCALIZED FLOODING ALSO ARE POSSIBLE.

PRIOR TO ANY THUNDERSTORM ACTIVITY, HEAT INDICES IN THE URBANIZED
AREAS OF THE DELAWARE VALLEY ARE FORECAST TO CLIMB INTO THE MID
90S TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF CONVECTION CONTINUES AT LEAST THROUGH TUESDAY NIGHT,
AND THE HEAT AND HUMIDITY ALSO WILL LINGER THROUGH THE REST OF THE
HOLIDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

ANZ430-431-452>455-DEZ002>004-MDZ012-015-019-020-NJZ021>025-
031000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
516 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHERN NEW JERSEY, CENTRAL
AND SOUTHERN PORTIONS OF DELAWARE AND ADJACENT PORTIONS OF THE
MARYLAND EASTERN SHORE.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES INLAND ARE FORECAST TO CLIMB INTO THE MID 90S TODAY.
THERE ALSO IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF CONVECTION WILL INCREASE THROUGH TUESDAY, AND THE
HEAT AND HUMIDITY WILL LINGER THROUGH THE REST OF THE HOLIDAY
PERIOD AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

MPD

In the hours before

Special weather statement, Jul 2, 1:21 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
221 PM EDT SUN JUL 2 2006

NJZ001-PAZ054-055-022200-
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
221 PM EDT SUN JUL 2 2006

...STRONG STORMS ON THE WAY...

DOPPLER RADAR WAS INDICATING STRONG THUNDERSTORMS MOVING ACROSS THE
NORTHERN TIER OF PENNSYLVANIA AND APPROACHING LYCOMING COUNTY.
THE STORMS ARE MOVING EAST AT ABOUT 50 MPH AND A COUPLE OF NEW
STORMS ARE FORMING ALONG THE LEADING EDGE. GIVEN THE PRESENT
MOTION THE STORMS THEY WILL PASS NEAR OR JUST NORTH OF THE POCONOS
AND SUSSEX COUNTY NEW JERSEY BETWEEN 400 PM AND 600 PM THIS
AFTERNOON. THE STORMS HAVE BEEN VERY PROFICIENT AND PRODUCING
LIGHTNING AND THERE HAVE BEEN ABOUT 800 CLOUD-TO-GROUND LIGHTNING
STRIKES IN PENNSYLVANIA DURING THE PAST HOUR. IF YOU HAVE OUTDOOR
PLANS THIS AFTERNOON KEEP A WARY EYE TO THE SKY AND HEAD INDOORS
AT THE FIRST SIGN OF THREATENING WEATHER. THE MOST UNSTABLE AIR
MASS IN PENNSYLVANIA IS JUST EAST OF THIS AREA, SO FURTHER
INTENSIFICATION OF THE STORMS ARE POSSIBLE. EVEN WITHOUT GETTING
STRONGER WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS ALONG WITH THE
FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS.

PRECEDING THIS AREA, THERE ARE A COUPLE OF WIDELY SCATTERED AND WEAKER
SHOWERS THAT WILL MOVE THROUGH THE POCONOS AND NORTHWEST NEW
JERSEY BETWEEN NOW AND 4 PM.

TFG
Special weather statement, Jul 2, 4:05 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 PM EDT SUN JUL 2 2006

NJZ001-007>010-015-PAZ060>062-067>069-030000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...TRENTON...READING...ALLENTOWN...
BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN
505 PM EDT SUN JUL 2 2006

A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTHEAST
PENNSYLVANIA TO SOUTH CENTRAL PENNSYLVANIA WAS MOVING SOUTHEAST
AROUND 30 MPH. THESE THUNDERSTORMS WERE MOVING THROUGH WILKESBARRE
SCRANTON AND APPROACHING HARRISBURG AT 5 PM.

THESE STORMS HAVE THE CAPACITY TO PRODUCE DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH AND ALSO HAIL ALONG WITH DANGEROUS CLOUD TO
GROUND LIGHTNING.

ALSO BE WARY FOR TORRENTIAL DOWNPOURS WHICH CAN CAUSE FLOODING IN
POOR DRAINAGE AREAS.

IF THUNDERSTORMS APPROACH...SEEK SHELTER IMMEDIATELY.

DEZ001-MDZ008-012-NJZ012-013-016>020-027-PAZ070-071-030000-
NEW CASTLE-CECIL-KENT MD-MIDDLESEX-WESTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN...
NEW BRUNSWICK...FREEHOLD...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...
WHARTON STATE FOREST...MEDIA
505 PM EDT SUN JUL 2 2006

A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTHEAST
PENNSYLVANIA TO SOUTH CENTRAL PENNSYLVANIA WAS MOVING SOUTHEAST
AROUND 30 MPH. THESE THUNDERSTORMS WERE MOVING THROUGH WILKESBARRE
SCRANTON AND APPROACHING HARRISBURG AT 5 PM.

BEFORE THIS LINE OF THUNDERSTORMS ARRIVES, ISOLATED THUNDERSTORMS
WERE ALSO FORMING WELL AHEAD OF THE LINE OVER NORTHEAST MARYLAND
AND THESE STORMS COULD ALSO AFFECT NORTHERN DELAWARE, SOUTHEAST
PENNSYLVANIA AND SOUTHWEST NEW JERSEY.

ANY OF THESE STORMS HAVE THE CAPACITY TO PRODUCE DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH AND ALSO HAIL ALONG WITH DANGEROUS CLOUD TO
GROUND LIGHTNING.

ALSO BE WARY FOR TORRENTIAL DOWNPOURS WHICH CAN CAUSE FLOODING IN
POOR DRAINAGE AREAS.

IF THUNDERSTORMS APPROACH...SEEK SHELTER IMMEDIATELY.

STAUBER
Special weather statement, Jul 2, 5:11 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
611 PM EDT SUN JUL 2 2006

DEZ002>004-MDZ015-019-020-022330-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-
CAROLINE-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
CENTREVILLE...EASTON...DENTON
611 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORMS APPROACHING CHESAPEAKE BAY...

AT 6:00 PM, STRONG THUNDERSTORMS WERE APPROACHING CHESAPEAKE BAY
FROM THE WASHINGTON AREA. THE STORMS ARE EXPECTED TO MOVE ACROSS
THE BAY AND THEY SHOULD AFFECT THE MARYLAND COUNTIES OF QUEEN
ANNES, TALBOT AND CAROLINE BETWEEN 6:30 AND 7:30 PM. THE
THUNDERSTORMS ARE EXPECTED TO EVENTUALLY REACH THE WESTERN PARTS OF
KENT COUNTY AND SUSSEX COUNTY IN DELAWARE BY 7:30 PM.

THE THUNDERSTORMS MAY PRODUCE HAIL AND WIND GUSTS IN EXCESS OF 40
MPH, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. THERE WILL
ALSO BE A BRIEF PERIOD OF HEAVY RAIN THAT COULD RESULT IN FLOODING
IN AREAS OF POOR DRAINAGE.

IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

IOVINO
Local storm report, Jul 2, 5:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
640 PM EDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     5 N READING             40.41N 75.93W
07/02/2006                   BERKS              PA   TRAINED SPOTTER

            TREE LIMBS DOWN AND PEA SIZE HAIL

0620 PM     TSTM WND DMG     FULLERTON               40.63N 75.49W
07/02/2006                   LEHIGH             PA   EMERGENCY MNGR

            TREES DOWN IN WHITEHALL

&&

STAUBER
Local storm report, Jul 2, 6:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
718 PM EDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     5 N READING             40.41N 75.93W
07/02/2006                   BERKS              PA   TRAINED SPOTTER

            TREE LIMBS DOWN AND PEA SIZE HAIL

0620 PM     TSTM WND DMG     FULLERTON               40.63N 75.49W
07/02/2006                   LEHIGH             PA   EMERGENCY MNGR

            TREES DOWN IN WHITEHALL

0710 PM     TSTM WND GST     PHILA                   40.00N 75.15W
07/02/2006  M0.00 MPH        PHILADELPHIA       PA   TRAINED SPOTTER

            61 MPH GUST AND LIMBS DOWN WITH DIME SIZE HAIL

&&

STAUBER

The radar

The Philadelphia radar (KDIX), 97 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
July 2, 6:30 PM EST
Where
New Castle County, Brandywine
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.833, -75.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524167.